Alert archive / California / Wind Advisories in 2008

Wind Advisory 23, NWS Las Vegas, NV

April 9, 2008

NWS Las Vegas, NV issued this wind advisory at Apr 9, 2008, 10:03 AM PDT. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Apr 9, 2008, 10:03 AM PDT (17:03 UTC)
Expired
Apr 9, 2008, 3:00 PM PDT
In force
5 hr
Issued by
NWS Las Vegas, NV

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS75 KVEF 091703
NPWVEF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LAS VEGAS NV
1003 AM PDT WED APR 9 2008

CAZ520-092200-
/O.NEW.KVEF.WI.Y.0023.080409T1703Z-080409T2200Z/
OWENS VALLEY-
INCLUDING THE CITIES OF...BISHOP...INDEPENDENCE...LONE PINE
1003 AM PDT WED APR 9 2008

...WIND ADVISORY IN EFFECT UNTIL 3 PM PDT THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 3 PM PDT THIS AFTERNOON FOR
THE OWENS VALLEY.

NORTH WINDS BEHIND A LOW PRESSURE SYSTEM WHICH CROSSED OVER THE
AREA LAST NIGHT HAVE DEVELOPED OVER THE OWENS VALLEY AND ARE
EXPECTED TO CONTINUE INTO THE EARLY AFTERNOON BEFORE DECREASE.
NORTH WINDS 10 TO 20 MPH WITH GUSTS TO AROUND 45 MPH WILL BE SEEN.
THESE WINDS WILL CAUSE LOCAL AREAS OF BLOWING SAND AND DUST.

A WIND ADVISORY MEANS THAT WINDS OF 30 TO 39 MPH AND...OR FREQUENT
WIND GUSTS OF 40 MPH OR GREATER ARE EXPECTED. WINDS THIS STRONG
CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES.
USE EXTRA CAUTION.

A WIND ADVISORY MEANS THAT WINDS OF 30 TO 39 MPH AND...OR FREQUENT
WIND GUSTS OF 40 MPH OR GREATER ARE EXPECTED. WINDS THIS STRONG
CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES.
USE EXTRA CAUTION.

$$

AZZ002-036-CAZ527-NVZ021-092300-
/O.CON.KVEF.LW.Y.0005.080409T1900Z-080410T0100Z/
LAKE HAVASU AND FORT MOHAVE-LAKE MEAD NATIONAL RECREATION AREA-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
INCLUDING THE CITIES OF...LAKE HAVASU...TOPOCK...NEEDLES...
LAUGHLIN...BULLHEAD CITY...HOOVER DAM
1003 AM PDT WED APR 9 2008 /1003 AM MST WED APR 9 2008/

...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM PDT /6 PM MST/
THIS AFTERNOON...

A LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM PDT /6 PM MST/
THIS AFTERNOON FOR THE LAKE HAVASU AND FORT MOJAVE AREA AS WELL AS
THE LAKE MEAD NATIONAL RECREATION AREA AND THE SAN BERNARDINO
COUNTY UPPER COLORADO RIVER VALLEY.

GUSTY NORTHWEST WINDS WILL BE SEEN THIS AFTERNOON WITH 
SUSTAINED WINDS BETWEEN 20 AND 30 MPH. GUSTS NEAR 40 MPH WILL
LIKELY OCCUR IN FAVORABLE NORTH/SOUTH CHANNELS. WIND SPEEDS WILL
DIMINISH DURING THE EARLY EVENING.

A LAKE WIND ADVISORY MEANS THAT WINDS IN EXCESS OF 25 MPH WILL
CREATE HAZARDOUS BOATING CONDITIONS ON AREA LAKES. THE STRONG
WINDS WILL CREATE CHOPPY WATERS AND GENERATE LARGE WAVES WHICH
COULD CAPSIZE OR SWAMP SMALL CRAFT.

BOATERS SHOULD EXERCISE CAUTION IF VENTURING OUT ONTO AREA LAKES
DURING THE ADVISORY PERIOD...OR CONSIDER POSTPONING THEIR
ACTIVITIES UNTIL AFTER THE WINDS SUBSIDE. AVOID THE OPEN WATER
AND STAY CLOSE TO SHORE OR IN PROTECTED COVES AND INLETS.

$$
1 follow-up statement
000 
WWUS75 KVEF 092149
NPWVEF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LAS VEGAS NV
249 PM PDT WED APR 9 2008


AZZ002-036-CAZ527-NVZ021-092300-
/O.CAN.KVEF.LW.Y.0005.000000T0000Z-080410T0100Z/
LAKE HAVASU AND FORT MOHAVE-LAKE MEAD NATIONAL RECREATION AREA-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
INCLUDING THE CITIES OF...LAKE HAVASU...TOPOCK...NEEDLES...
LAUGHLIN...BULLHEAD CITY...HOOVER DAM
249 PM PDT WED APR 9 2008 /249 PM MST WED APR 9 2008/

...LAKE WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS CANCELLED THE LAKE
WIND ADVISORY FOR LAKE HAVASU AND FORT MOHAVE...LAKE MEAD NATIONAL
RECREATION AREA...AND THE SAN BERNARDINO COUNTY PORTION OF THE UPPER
COLORADO RIVER VALLEY-

THE STRONG AND GUSTY NORTH WINDS WHICH WERE EXPECTED TO DEVELOP
OVER THE LOWER COLORADO RIVER BASIN HAVE NOT BEEN SEE TODAY.
ALTHOUGH LOCAL GUSTY WINDS TO OVER 25 MPH CAN BE EXPECTED DURING
THE REMAINDER OF THE AFTERNOON AND EARLY EVENING...WIDE SPREAD
GUSTY WINDS ARE NO LONGER EXPECTED. THUS THE LAKE WIND ADVISORY
HAS BEEN CANCELLED.

$$

CAZ520-092300-
/O.EXP.KVEF.WI.Y.0023.000000T0000Z-080409T2200Z/
OWENS VALLEY-
INCLUDING THE CITIES OF...BISHOP...INDEPENDENCE...LONE PINE
249 PM PDT WED APR 9 2008

...WIND ADVISORY WILL EXPIRE AT 3 PM PDT THIS AFTERNOON...

THE WIND ADVISORY WILL EXPIRE AT 3 PM PDT THIS AFTERNOON FOR THE
OWENS VALLEY.

ALTHOUGH NORTH WINDS GUSTING TO OVER 30 MPH WILL BE COMMON ACROSS
THE OWENS INTO THE EARLY EVENING HOURS...STRONG WIND GUSTS TO OVER
40 MPH WHICH WERE SEEN EARLIER IN THE DAY ARE NO LONGER EXPECTED.
THUS THE WIND ADVISORY WILL BE ALLOWED TO EXPIRE AT 3 PM PDT THIS
AFTERNOON.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this wind advisory went out at Apr 9, 9:25 AM PDT, 38 minutes earlier.

Area forecast discussion, Apr 9, 9:25 AM PDT, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
925 AM PDT WED APR 9 2008

.SYNOPSIS...A LOW PRESSURE SYSTEM OVER SOUTHERN NEVADA AND NORTHWEST
ARIZONA WILL MOVE EAST LATER TODAY AND TONIGHT. THIS WILL RESULT IN
COOL BREEZY TO WINDY CONDITIONS ACROSS THE AREA WITH ISOLATED TO
SCATTERED SHOWERS OVER LINCOLN AND MOHAVE COUNTIES TODAY. A RIDGE OF
HIGH PRESSURE WILL THEN BUILD OVER THE AREA BY THE WEEKEND FOR DRY
CONDITIONS WITH TEMPERATURES WARMING TO WELL ABOVE NORMAL BY SUNDAY.
&&

.UPDATE...TROUGH AXIS ALONG THE EASTERN NEVADA BORDER CONTINUES TO
GIVE THE POTENTIAL FOR ISOLATED LIGHT SHOWERS ACROSS THE LINCOLN
COUNTY MOUNTAINS AND THE NORTHERN PORTION OF MOHAVE COUNTY THROUGH
THE REMAINDER OF THE MORNING INTO THE AFTERNOON. WITH THIS EXCEPTION
DRIER NORTHWEST FLOW TO MOVE ACROSS THE CWA THROUGH THE DAY. NORTH
WINDS WILL REMAIN A CONCERN WITH LAKE WIND ADVISORY OUT FOR THIS
AFTERNOON AND WILL MONITOR OTHER AREAS AS GUSTS TO NEAR ADVISORY
CRITERIA LIKELY THROUGH MUCH OF THE DAY BEFORE SURFACE GRADIENTS
DECREASE. OVERALL CURRENT SHORT TERM FORECAST COVERS THIS WELL AND
DO NOT PLAN ANY UPDATES ATTM.
&&

.AVIATION...FOR MCCARRAN...NORTHWEST WINDS GUSTING TO 25 TO 30 KNOTS
ARE EXPECTED THROUGH AROUND 03Z THIS EVENING...THEN SHIFTING TO THE
NORTH AND DECREASING TO 10 KNOTS. DRIER AIR WORKING INTO THE REGION
FROM THE NORTH WILL ERODE AND THIN THE HIGH AND MID LEVEL CLOUD DECK
BEGINNING AROUND 18Z TODAY.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...NORTHWEST WINDS WILL CONTINUE ACROSS THE LAS VEGAS
VALLEY...AND THESE ARE EXPECTED TO PICK UP THROUGH THE DAY AS A 110
KT+ JET WORKS ACROSS THE REGION AND MOVES THROUGH AROUND 0Z
THURSDAY. WIND GUSTS IN EXCESS OF 35 KTS ARE POSSIBLE AT KVGT FROM
AROUND 18Z WEDNESDAY THROUGH 04Z THURSDAY. GUSTY NORTH TO NORTHWEST
WINDS ARE EXPECTED ACROSS MUCH OF THE REST OF THE REGION...WITH
GUSTS IN EXCESS OF 25 KTS POSSIBLE...ESPECIALLY AT KBIH AND KEED.
ONCE THE CORE OF THE STRONGEST JETSTREAM WINDS MOVES ACROSS THE
REGION AROUND 0Z THURSDAY...WINDS WILL SLOWLY BEGIN TO RELAX. ANY
HIGH AND MID LEVEL CLOUDS AROUND WILL THIN THROUGH THE DAY AS DRIER
AIR FROM THE NORTH WORKS ITS WAY INTO THE REGION.
&&

.PREV DISCUSSION...416 AM PDT SHORT TERM...THE BASE OF THE UPPER LOW
WAS CENTERED OVER SOUTHERN NEVADA AND NORTHWEST ARIZONA AT 10Z AND
THE SURFACE COLD FRONT HAD PUSHED INTO THE NORTHWEST LAS VEGAS
VALLEY AND DOWN THROUGH SOUTHERN LINCOLN COUNTY. SATELLITE IMAGERY
REVEALED BROKEN TO OVERCAST CLOUD COVER OVER EASTERN LINCOLN AND
NORTHERN MOHAVE COUNTY AND RADAR RETURNS INDICATED ISOLATED LIGHT
SHOWERS OR VIRGA OVER SOUTHERN LINCOLN AND NORTHWEST MOHAVE COUNTY.
THE 00Z/06Z NAM AND GFS BOTH INDICATE ADDITIONAL UPSTREAM ENERGY
DIVING DOWN THROUGH FAR SOUTHWEST UTAH THIS AFTERNOON AND THAT
SHORTWAVE WAS EVIDENT ON SATELLITE IMAGERY OVER EASTERN OREGON AND
NORTHERN NEVADA. THIS SHOULD KEEP A CHANCE OF SHOWERS NEAR THE UTAH
BORDER THROUGH THE DAY. THE MAIN WEATHER PROBLEM FOR THE REST OF THE
AREA WILL BE INCREASING NORTHWEST WINDS AS THE TROUGH AXIS SHIFTS
OVER EASTERN UTAH AND NORTHWEST ARIZONA LEAVING DEEP SUBSIDENT
NORTHWEST FLOW AND A MODERATELY STRONG SURFACE PRESSURE GRADIENT
ACROSS THE AREA. THE RNO-LAS PRESSURE GRADIENT HAS BEEN RUNNING
ABOUT 12 MB SINCE 06Z AND THE LATEST NAM INDICATES THIS GRADIENT
WILL DECREASE FROM 18Z TO 00Z. IT SHOULD BE FAIRLY WINDY THOUGH
INDICATIONS ARE THAT SPEEDS SHOULD GENERALLY BE BELOW WIND ADVISORY
LEVELS (GUSTS GREATER THAN 40 MPH). HOWEVER...SPEEDS OF 25 TO 35 MPH
ALONG THE COLORADO RIVER BETWEEN NOON AND 6 MPH LOOK LIKE A GOOD BET
AND A LAKE WIND ADVISORY HAS BEEN ISSUED. WINDS SHOULD DIMINISH
OVERNIGHT AND THURSDAY BUT THE SURFACE GRADIENT IS FORECAST TO
INCREASE AGAIN FRIDAY FOR AN UPSWING IN NORTH WINDS AS A STRONG
UPPER LEVEL RIDGE BUILDS INTO THE WEST. TEMPERATURES WILL BOTTOM OUT
TODAY THEN SHOULD INCREASE AROUND 5 DEGREES EACH DAY THURSDAY AND
FRIDAY.

.LONG TERM...A HIGHLY AMPLIFIED UPPER LEVEL RIDGE WILL SET UP SHOP
OVER THE WESTERN CONUS THIS WEEKEND ALLOWING FOR A SUBSTANTIAL WARM
SPELL TO TAKE SHAPE. LATEST 0Z MODELS LOOK TO BE IN GENERAL
AGREEMENT SHOWING H5 HEIGHTS ABOVE 582 DM BY SATURDAY ACROSS ALL OF
THE CWFA. ECMWF HAS H85 TEMPS OF AROUND +16C TO 18C OVER THE
CWFA...WHILE THE GFS SHOWS H85 TEMPS BETWEEN +20C TO +22C. THESE
VALUES SHOULD EASILY PUSH TEMPS ACROSS THE LOWER ELEVATIONS OF THE
MOJAVE DESERT INTO THE UPPER 80S TO LOWER 90S. LATEST MODEL
CONSENSUS STILL CONTINUES TO SHOW THE GFS BREAKING THE RIDGE DOWN
FASTER THAN THE ECMWF. 0Z GEM ALSO SUPPORTS THE ECMWF IDEA OF THE
RIDGE HOLDING ON STRONGER LONGER. WITH BOTH OF THE LATER MODELS
STILL SHOWING RISING HEIGHTS OVER THE REGION...HAVE ALLOWED FOR A
CONTINUED WARMING TREND THROUGH MONDAY. EVEN THE GFS STILL WARMS H85
TEMPS WITH VALUES AS HIGH AS +23C/+24C THEN. HIGH TEMPERATURES WILL
LIKELY CRACK THE LLEY SOUTH OF THE HOOVER DAM. FOR THE RECORD...THE
AVERAGE FIRST DATE FOR THE FIRST 90 DEGREE OR BETTER HIGH
TEMPERATURE HERE IN LAS VEGAS IS APRIL 20TH.

IT LOOKS LIKE THE KNOB ON THE GRILL WILL GET TURNED DOWN SOMETIME
NEXT WEEK...THOUGH THERE IS A GREAT DEAL OF SPREAD IN BOTH THE
OPERATIONAL MODELS AS WELL AS THE GFS ENSEMBLES AS TO WHEN THIS WILL
HAPPEN. THE ECMWF EVEN ATTEMPTS TO REBUILD THE RIDGE IN FOR
WEDNESDAY AFTER MOVING AN UPPER TROUGH ACROSS THE REGION TUESDAY.
FOR NOW...WILL GO WITH THE IDEA OF A DOWNWARD MODERATION IN TEMPS IN
THIS TIME FRAME AND ALLOW FOR SOME HIGH CLOUDS TO BE AROUND AS
TROUGHS SWING ON BY. THERE IS CERTAINLY POTENTIAL TO BURNED BY
BUYING INTO ANY ONE MODEL AT THIS POINT GIVEN THE UNCERTAINTY.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...LAKE WIND ADVISORY FROM NOON TODAY TO 6 PM PDT THIS AFTERNOON
     FOR NVZ021.
AZ...LAKE WIND ADVISORY FROM NOON TODAY TO 6 PM MST THIS AFTERNOON
     FOR AZZ002-036.
CA...LAKE WIND ADVISORY FROM NOON TODAY TO 6 PM PDT THIS AFTERNOON
     FOR CAZ527.
&&

JENSEN/JACQUES/ADAIR/STACHELSKI

HTTP://WEATHER.GOV/LASVEGAS

In the hours before

Local storm report, Apr 9, 4:11 AM PDT, 5 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LAS VEGAS NV
411 AM PDT WED APR 09 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     NON-TSTM WND GST KINGMAN                 35.21N 114.03W
04/08/2008  M43.00 MPH       MOHAVE             AZ   ASOS

            MEASURED AT KIGM. ELEVATION 3445 FEET.

0250 PM     NON-TSTM WND GST DAGGETT                 34.86N 116.88W
04/08/2008  M48.00 MPH       SAN BERNARDINO     CA   ASOS

            MEASURED AT KDAG. ELEVATION 1926 FEET.

0300 PM     NON-TSTM WND GST DAGGETT                 34.86N 116.88W
04/08/2008  M54.00 MPH       SAN BERNARDINO     CA   MESONET

            MEASURED AT THE CLR11 MESOWEST SITE. ELEVATION 1929 FEET.

0612 PM     NON-TSTM WND GST 16 S BAKER              35.05N 116.08W
04/08/2008  M41.00 MPH       SAN BERNARDINO     CA   MESONET

            MEASURED AT MOJAVE RIVER SINK. ELEVATION 950 FEET.

0615 PM     NON-TSTM WND GST 20 NW BARSTOW           35.08N 117.32W
04/08/2008  M47.00 MPH       SAN BERNARDINO     CA   MESONET

            MEASURED AT OPAL MOUNTAIN MESOWEST SITE. ELEVATION 3240
            FEET.

0834 PM     NON-TSTM WND GST DAGGETT                 34.86N 116.88W
04/08/2008  M53.00 MPH       SAN BERNARDINO     CA   ASOS

            MEASURED AT KDAG. ELEVATION 1926 FEET.

&&

STACHELSKI/LABELLE

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 9, 3:47 AM PDTLake Wind AdvisoryVEFSan Bernardino11 hr

Nearby

Wind Advisories in California, 2008Every wind advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.